• I mentioned horrible itching to the oncologist today ...

    Asked by LiveWithCancer on Friday, September 14, 2018

    I mentioned horrible itching to the oncologist today ...

    He suggested that I take a Benadryl a day to try to combat the terrible itching (I scratch until I scratch off my skin). He said if this doesn't work, he'll prescribe some steroids. I not so politely declined ... I continually fight my weight ... steroids make the weight issue worse ... I am going to have to itch like nobody's business before I agree to steroids.

    Anybody else itch badly from their treatments (he told me this is Opdivo related)? What, if anything, did you do to address it?

    11 Answers from the Community

    11 answers
    • GregP_WN's Avatar
      GregP_WN

      I had itching, and still do from time to time on my neck where I had the radical neck dissection surgery. One doctor said it was from the nerves being cut and growing back. But tha'ts almost 10 years ago, they've long since grown back. But I still have spells where I want to dig in about a half inch deep. The harder I scratch the more it itches, until finally I just leave it alone and if I can stand it long enough, it stops on its own. Strange thing, but obviously, mine is not Opdivo related, I digress.

      2 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      Greg, mine is the same ... IF I can ignore it, it will go away (finally). But, let me get started scratching and pretty soon my back, arms, hands, and legs have sores on them from my scratching them so hard. I bought a bamboo back scratcher that I really go to town with :)

      2 months ago
    • biga17133's Avatar
      biga17133

      @LiveWithCancer n @GregP_WN I dig so much on my ankles and calf that I start to bleed the itching just won't stop needing scratched my wife has been putting cream on it to try and stop the need and it helps but not by much it's the same cream the use for Athlete's foot for the itching ingredients then I try to pretend they don't itch also..lol still taking a bath by myself biga17133

      2 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      @biga17133, try taking some Benadryl???? I stopped and bought the "real" stuff last night - I always buy generic, but I wanted to give it every chance to work...

      I'll let you know today if it worked at all. My itching comes and goes, but when it comes, it is a bear :) and I have the scabs to prove it.

      I told my doctor about three things that have been happening to me in the last month: (1) my blood sugar dropped to 63 right after I ate breakfast one morning; (2) several times a day I feel like there are fireants stinging me under my skin all over my body; and (3) the itching. The ONLY thing the doc was concerned about was the itching.

      2 months ago
    • meyati's Avatar
      meyati

      I'm so sorry about your itching. Just the thought of itching drives me crazy. If I even see anybody scratching, I start scratching---right now, the left side of my face is itching, all of my left arm, my right shoulder, all of my neck.

      2 months ago
    • SandiA's Avatar
      SandiA

      Live I am so sorry about your itching. I have not had that problem, but I completely agree about steroids. It is going to take a lot before they can get me to take those things again. The weight gain, lack of sleepy and I was an emotional wreck. Hope they find a good solution.

      2 months ago
    • Shoeless' Avatar
      Shoeless

      Itching is a fairy common side effect...I had quite a bit of it myself. Benadryl helped a lot. The steroids in the prep-pack caused weight gain ~ 20 lbs. in 2 months. But if the Benadryl doesn't do it for you, you'll just have to choose. On the other hand it is safe to take more than one Benadryl a day. As for the weight gain, I beat cancer. I'm still here to talk about it. 20 lbs?? A minor inconvenience, same as the ruined fingernails.

      2 months ago
    • SandiA's Avatar
      SandiA

      @Shoeless that’s a good point!

      2 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      @Shoeless - true!! Your point is absolutely valid and real. I'd rather there be a whole lot of me than none at all :)

      On the other hand, mine is more like 40 lbs and I absolutely hate it!!!! I've tried everything I know to get rid of it ... eating less, working out at the gym, walking on the treadmill ... nothing gets rid of the pounds or worse, the big belly that makes me look about 7 months pregnant.

      So ... I'm praying the Benadryl will work. I took one last night and haven't had the severe itching yet today. (No runny nose today either :)) I'm pretty sure that, unless the itching gets a WHOLE lot worse than it is now ... and it is pretty bad now ... I won't agree to steroids. I'll just have to get my "mind over matter" brain in better order!!!! (Naturally, if I start getting a rash or other symptoms, I may have to eat my words, but for now, I am committed to avoiding the steroids!!)

      @SandiA, you hit the nail on the head!!! I don't remember the steroids affecting too much besides my weight, but that is enough for me to say no!

      @meyati, I had to laugh out loud. I know exactly what you mean. I'm itching all over too, just thinking about it!!! Isn't the mind a strange thing?

      2 months ago
    • meyati's Avatar
      meyati

      Oh, one other thing-- a doctor will ask me if I itch- and I say-- I don't know--- I've actually had them say--- look in this mirror you have hives--then I itched.

      2 months ago
    • po18guy's Avatar
      po18guy

      Topical steroids. I use a class 1 steroid, the most potent available. For the most part, they remain in the skin, with relatively little entering your system. Applied directly to the skin, they can reduce the inflammation that may contribute to the itching. Various lotions (CeraVE, Sarna, DermaSarra etc.) that contain menthol and/or camphor can also help, with their cooling sensation. Strange that itching and pain use the same neuropathways. Pain can be controlled or stopped, but itching cannot. I find that very curious.

      My itching (pruritis) is caused by stem cell donor T-Lymphocytes attacking my skin. I do not recommend this, but I found decades ago that itching from dermatitis or eczema can be temporarily alleviated by hot, almost scalding water. In my case, it causes the itch to flare, then subside. A cold water rinse then chills the nerves, slowing their response to itch. Lotion then can provide several hours of relief before the cycle repeats.

      2 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, lung cancer questions.  Also, don't forget to check out our Adenocarcinoma, Lung Cancer page.